Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Elko, NV

May 27, 2015Eureka County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 27, 2015, 3:54 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 3:54 PM PDT (22:54 UTC)
Expired
May 27, 2015, 4:16 PM PDT
In force
22 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS55 KLKN 272254
SVRLKN
NVC011-033-272345-
/O.NEW.KLKN.SV.W.0007.150527T2254Z-150527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  WEST CENTRAL WHITE PINE COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 445 PM PDT

* AT 353 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF EUREKA
  AIRPORT...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWARK VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3956 11587 3973 11595 3986 11553 3964 11545
TIME...MOT...LOC 2253Z 249DEG 17KT 3968 11582 

$$

CEC
1 follow-up statement
175 
WWUS55 KLKN 272316
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
416 PM PDT WED MAY 27 2015

NVC011-033-272325-
/O.CAN.KLKN.SV.W.0007.000000T0000Z-150527T2345Z/
EUREKA NV-WHITE PINE NV-
416 PM PDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EUREKA AND WEST
CENTRAL WHITE PINE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. THEREFORE 
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3956 11587 3973 11595 3986 11553 3964 11545
TIME...MOT...LOC 2315Z 249DEG 17KT 3972 11569 

$$

CEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:10 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 27, 2:10 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 PM PDT WED MAY 27 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
NEVADA INTO THE EARLY EVENING HOURS...BEFORE RAPIDLY DISSIPATING
TONIGHT. AREAS OF FOG ARE POSSIBLE LATE TONIGHT AND THURSDAY
MORNING. WARMER AND DRIER WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WEEK AND FOR THE UPCOMING WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS NUMEROUS ACROSS EASTERN NEVADA THIS
AFTERNOON, AS ONE LAST SHORTWAVE ROTATES AROUND THE TROUGH BASE
ACROSS NEVADA. SHORTWAVE HAS INTERACTED WITH CAPE AS HIGH AS 1500
J/KG TO PRODUCE SEVERAL STRONG TO LOCALLY SEVERE THUNDERSTORMS.
TROUGH AXIS EXPECTED TO BE ALONG THE UT/NV LINE BY EARLY EVENING,
AND CONVECTION WILL QUICKLY WEAKEN BEHIND THIS DEPARTING FEATURE.
LOSS OF INSTABILITY AND SUBSIDENT NW FLOW BEHIND DEPARTING TROUGH
WILL END ALL PRECIPITATION QUICKLY TONIGHT. SOME CLEARING THROUGH
THURSDAY MORNING, AND WITH SOILS AND BOUNDARY LAYER VERY MOIST,
AND PATCHY FOG OBSERVED THIS MORNING, MENTIONED AREAS OF FOG LATE
TONIGHT AND THURSDAY MORNING IN THE GRIDS.

THURSDAY...MUCH DRIER PATTERN BEGINS TO TAKE CONTROL. BROAD RIDGE
OF HIGH PRESSURE BUILDS ALONG THE WEST COAST, WHILE TROUGH LIFTS
OUT THROUGH THE NORTHERN ROCKIES. AS SUCH, HEIGHTS WILL RISE
ACROSS NEVADA AND TEMPERATURES WILL WARM SEVERAL DEGREES. RESIDUAL
MOISTURE AND INSTABILITY WILL ALLOW FOR A FEW AFTERNOON
THUNDERSTORMS ACROSS WHITE PINE COUNTY AND EASTERN ELKO COUNTY,
MAINLY TIED TO THE HIGHER TERRAIN, BUT MUCH LESS COVERAGE COMPARED
TO PREVIOUS DAYS.

FRIDAY...HIGH PRESSURE CONTINUES TO AMPLIFY, WITH HEIGHTS RISING
OVER NEVADA, AND THE WARMING TREND CONTINUING. MANY VALLEYS WARM
TO THE UPPER 70S, WITH LOWER 80S AT WINNEMUCCA. THE ADDITIONAL
WARMTH WILL FUEL SOME INSTABILITY ACROSS CENTRAL NEVADA, WITH
ISOLATED AFTERNOON THUNDERSTORMS MAINLY ON THE HIGHER TERRAIN,
ALONG AND SOUTH OF U.S. HIGHWAY 50.
TURNER

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. WEAK INSTABILITY
IN COMBINATION WITH LINGERING MOISTURE SHOULD BRING SOME MORE
ISOLATED SHOWERS AND THUNDERSTORMS TO MAINLY MOUNTAINOUS AREAS FROM
SOUTHERN LANDER COUNTY...NORTHEAST TO JACKPOT. TROUGH ENERGY
APPROACHING FROM THE WEST WILL LEAD TO SHOWER AND THUNDERSTORM
ACTIVITY ACROSS MOST OF NORTHERN NEVADA. HIGH TEMPERATURES CLIMB A
FEW DEGREES SATURDAY AND A COUPLE MORE ON SUNDAY WITH MOST VALLEY
LOCATIONS IN THE MID 80S. TROUGH ENERGY MOVES INLAND OVER NORTHERN
CALIFORNIA AND NEVADA BY MONDAY AFTERNOON COOLING HIGH TEMPERATURES
BY AROUND 10 DEGREES. THUNDERSTORM ACTIVITY CONTINUES ACROSS
NORTHERN NEVADA MONDAY...AND MAY EXPAND A LITTLE FURTHER SOUTH
TOWARD BUT NOT REACHING HIGHWAY 50 IN CENTRAL NEVADA. TROUGH ENERGY
IS EXPECTED TO BE CENTERED OVER THE PACIFIC NORTHWEST TUESDAY...WITH
MOST LINGERING THUNDERSTORM ACTIVITY CONFINED TO NORTHERN HUMBOLDT
AND ELKO COUNTIES.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS MOST OF
EASTERN AND PORTIONS OF WESTERN NEVADA INTO EARLY THIS EVENING.
STORMS THAT SET UP OVER KELY AND KEKO ARE EXPECTED TO PRODUCE SMALL
HAIL AND POSSIBLY BRIEF MODERATE RAINS...ALONG WITH GUSTY WINDS. AT
KWMC...DRIER AND MORE STABLE AIR IS PUSHING IN FROM THE WEST WHICH
SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING TODAY. AT KTPH...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY TODAY. WITH THE
BETTER OF CHANCE OF THUNDERSTORM ACTIVITY AROUND KTPH BEING OVER THE
MOUNTAINS TO THE NORTH AND EAST OF THE AIRPORT...OUTFLOW WINDS MAY
BE THE ONLY IMPACT.  ON THURSDAY THE BEST CHANCE FOR SOME ISOLATED
THUNDERSTORM ACTIVITY WILL BE AT KELY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/96/96

In the hours before

Special weather statement, May 27, 2:11 PM PDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT WED MAY 27 2015

NVZ031-034-039-272200-
SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-NORTHERN ELKO COUNTY NV-
211 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
300 PM PDT...

AT 211 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WELLS...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WELLS...PEQUOP SUMMIT AND MOOR SUMMIT.

THIS INCLUDES MILE MARKER 365 INDEPENDENCE VALLEY.

LAT...LON 4093 11460 4100 11503 4121 11497 4121 11452
TIME...MOT...LOC 2111Z 276DEG 18KT 4112 11491

RLC
Special weather statement, May 27, 2:35 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
235 PM PDT WED MAY 27 2015

NVZ035-272215-
WHITE PINE COUNTY NV-
235 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 315 PM PDT...

AT 231 PM PDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS 14 MILES SOUTH AND SOUTHWEST OF CHERRY CREEK...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS

LOCATIONS IMPACTED INCLUDE...
SCHELLBOURNE.
U.S. HIGHWAY 93 BETWEEN CHERRY CREEK AND MCGILL.

LAT...LON 3942 11525 3978 11537 3990 11454 3948 11450
TIME...MOT...LOC 2131Z 258DEG 89KT 3969 11492

TURNER
Special weather statement, May 27, 2:48 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
248 PM PDT WED MAY 27 2015

NVZ031-033-039-272230-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
NORTHERN ELKO COUNTY NV-
248 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
330 PM PDT...

AT 247 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PEQUOP SUMMIT...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OASIS...PEQUOP SUMMIT AND SILVER ZONE PASS.

THIS INCLUDES MILE MARKER 365 INDEPENDENCE VALLEY AND MILE MARKER 388
SHAFTER PEAK.

LAT...LON 4097 11485 4123 11464 4102 11419 4080 11449
TIME...MOT...LOC 2147Z 303DEG 19KT 4101 11464

CEC
Special weather statement, May 27, 3:10 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT WED MAY 27 2015

NVZ031-033-039-272300-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
NORTHERN ELKO COUNTY NV-
310 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...

AT 309 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF
MONTELLO TO 8 MILES NORTHEAST OF OASIS...AND MOVING EAST AT 65 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTELLO.

LAT...LON 4103 11406 4104 11411 4111 11447 4112 11447
      4116 11445 4151 11417 4152 11415 4154 11404
      4104 11405
TIME...MOT...LOC 2209Z 256DEG 57KT 4148 11401 4111 11436

CEC
Special weather statement, May 27, 3:14 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
314 PM PDT WED MAY 27 2015

NVZ031-272300-
NORTHERN ELKO COUNTY NV-
314 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
400 PM PDT...

AT 314 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JARBIDGE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONTACT AND JARBIDGE.

LAT...LON 4179 11553 4197 11552 4199 11444 4172 11445
TIME...MOT...LOC 2214Z 271DEG 51KT 4188 11543

TURNER
Special weather statement, May 27, 3:39 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
339 PM PDT WED MAY 27 2015

NVZ035-037-272330-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
WHITE PINE COUNTY NV-
339 PM PDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WEST
CENTRAL WHITE PINE COUNTIES UNTIL 430 PM PDT...

AT 338 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUREKA AIRPORT...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIAMOND VALLEY...EUREKA AIRPORT AND NEWARK VALLEY.

LAT...LON 3958 11609 3971 11605 3972 11559 3955 11559
TIME...MOT...LOC 2238Z 280DEG 24KT 3964 11591

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:26 PM PDTSpecial Weather StatementLKN49 min
May 27, 12:55 PM PDTSpecial Weather StatementLKN50 min
May 27, 1:22 PM PDTSevere Thunderstorm WarningLKNElko42 min
May 27, 1:46 PM PDTSevere Thunderstorm WarningLKNWhite Pine44 min
May 27, 2:11 PM PDTSpecial Weather StatementLKNElko49 min
May 27, 2:35 PM PDTSpecial Weather StatementLKNWhite Pine40 min
May 27, 2:48 PM PDTSpecial Weather StatementLKN42 min
May 27, 3:10 PM PDTSpecial Weather StatementLKN50 min
May 27, 3:14 PM PDTSpecial Weather StatementLKN46 min
May 27, 3:39 PM PDTSpecial Weather StatementLKNEureka51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.